Alert archive / Wyoming / Tornado Warnings in 2014

Tornado Warning 13, NWS Rapid City, SD

June 26, 2014Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 26, 2014, 4:58 PM MDT for Campbell County, Wyoming. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2014, 4:58 PM MDT (22:58 UTC)
Expired
Jun 26, 2014, 5:19 PM MDT
In force
21 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
2.5 in

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 226 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:04 PM MDTTSTM WND GST 6310 Sw Downtown Gillette, WY
Jun 26, 5:19 PM MDTTSTM WND GST 6310 Sw Downtown Gillette, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WFUS53 KUNR 262258
TORUNR
WYC005-262345-
/O.NEW.KUNR.TO.W.0013.140626T2258Z-140626T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 545 PM MDT

* AT 455 PM MDT...A CONFIRMED TORNADO WAS LOCATED 14 MILES NORTH OF
  SAVAGETON...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...DAMAGING TORNADO AND TENNIS BALL SIZE HAIL.

  SOURCE...LAW ENFORCEMENT CONFIRMED TORNADO.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS ALONG HIGHWAY 50 
SOUTHWEST OF GILLETTE.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
118...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4428 10566 4411 10535 4396 10575 4406 10588
TIME...MOT...LOC 2258Z 222DEG 13KT 4407 10573

TORNADO...OBSERVED
HAIL...2.50IN

$$

CALDERON
2 follow-up statements
623 
WWUS53 KUNR 262312
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU JUN 26 2014

WYC005-262345-
/O.CON.KUNR.TO.W.0013.000000T0000Z-140626T2345Z/
CAMPBELL WY-
512 PM MDT THU JUN 26 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CAMPBELL COUNTY
UNTIL 545 PM MDT...

AT 507 PM MDT...A FUNNEL CLOUD WAS LOCATED 16 MILES NORTH OF 
SAVAGETON...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...DAMAGING TORNADO AND PING PONG BALL SIZE HAIL.

SOURCE...LAW ENFORCEMENT CONFIRMED FUNNEL CLOUD. THIS STORM HAS 
PRODUCED A TORNADO THAT HAS TOUCHED DOWN A FEW TIMES NEAR HIGHWAY 
50...AND IS NOW PRODUCING A FUNNEL CLOUD.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

LOCATIONS IMPACTED INCLUDE...
  AREAS ALONG HIGHWAY 50 SOUTHWEST OF GILLETTE.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
117...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...PARK YOUR VEHICLE AND STAY PUT.

&&

LAT...LON 4401 10571 4410 10584 4428 10566 4413 10538
TIME...MOT...LOC 2308Z 222DEG 13KT 4410 10570

TORNADO...OBSERVED
HAIL...1.50IN

$$

CALDERON
528 
WWUS53 KUNR 262319
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUN 26 2014

WYC005-262328-
/O.CAN.KUNR.TO.W.0013.000000T0000Z-140626T2345Z/
CAMPBELL WY-
519 PM MDT THU JUN 26 2014

...THE TORNADO WARNING FOR CENTRAL CAMPBELL COUNTY IS CANCELLED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR THE AREA. LARGE HAIL AND HEAVY RAIN ARE STILL EXPECTED 
WITH THIS THUNDERSTORM.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 
900 PM MDT.

LAT...LON 4401 10571 4410 10584 4428 10566 4413 10538
TIME...MOT...LOC 2318Z 222DEG 13KT 4413 10567

$$

CALDERON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:50 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 26, 3:50 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT THU JUN 26 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 345 PM MDT THU JUN 26 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE NEAR THE SOUTHEAST
MT/NORTHEAST WY BORDER...WITH FRONTAL BOUNDARY STILL STRETCHING
SOUTHEAST ACROSS WESTERN SD INTO NORTH CENTRAL NEB. UPPER LEVEL
ANALYSIS SHOWS A TROF OVER THE NORTHWEST CONUS...WITH SOUTHWEST
FLOW ACROSS THE ROCKIES AND INTO THE NORTHERN HIGH PLAINS. SKIES
ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE AREA. A FEW STORMS
HAVE STARTED TO DEVELOP OVER THE NORTHERN BLACK HILLS WHERE THE
CAP HAS WEAKENED SUFFICIENTLY. FURTHER SOUTH AND WEST...STORMS
HAVE DEVELOPED OVER THE HIGHER TERRAIN FROM NORTH CENTRAL TO
SOUTHEAST WY...MOVING NORTHEASTWARD. TEMPS ARE MOSTLY IN THE 80S
ACROSS THE PLAINS...WITH 70S OVER THE BLACK HILLS. WINDS ARE
GENERALLY FROM THE EAST AND SOUTHEAST...KEEPING ABUNDANT LOW LEVEL
MOISTURE IN PLACE OVER THE REGION...WITH DEWPOINTS IN THE MID 50S
TO MID 60S ACROSS THE PLAINS.

STRONG CAP REMAINS ACROSS MUCH OF THE AREA...WEAKENING OVER NORTHEAST
WY AND THE BLACK HILLS. THUNDERSTORMS WILL CONTINUE TO PUSH
NORTHEAST INTO WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA LATE
THIS AFTERNOON AND EARLY EVENING...WITH ADDITIONAL DEVELOPMENT
EVENTUALLY AS THEY PUSH IN. THE SETUP FOR SEVERE WEATHER IS
SIMILAR TO YESTERDAY. WITH WARMER TEMPERATURES AND INCREASING
MOISTURE IN PLACE...THE ATMOSPHERE WILL BE A BIT MORE UNSTABLE
THAN YESTERDAY...WITH CAPE VALUES OF 2000 TO OVER 3000 J/KG LATE
THIS AFTERNOON AND EVENING. SHEAR REMAINS ADEQUATE FOR AT LEAST
ISOLATED SHORTER LIVED SUPERCELLS. LARGE HAIL...POSSIBLY VERY
LARGE HAIL...WILL BE THE MAIN THREAT EARLY ON...WITH AN INCREASING
WIND THREAT LIKELY INTO THE EVENING AS CLUSTERS OF STORMS MERGE.
AN ISOLATED TORNADO CANNOT BE RULED OUT AGAIN LATE
TODAY...ESPECIALLY OVER NORTHERN AND WESTERN PORTIONS OF THE CWA.

ACTIVITY WILL GENERALLY TAPER OFF OVERNIGHT FROM WEST TO EAST.
SURFACE LOW WILL FINALLY BEGIN TO PUSH EAST LATE TONIGHT AND FRIDAY
AS UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES. THIS WILL DRAG A
COOL FRONT ACROSS NORTHEAST WY AND FAR WESTERN SD DURING THE
MORNING...THEN LIKELY STALLING OUT EAST OF THE BLACK HILLS DURING
THE AFTERNOON. HIGHS WILL RANGE FROM THE 70S OVER WESTERN AREAS TO
THE MID 80S OVER SOUTH CENTRAL SD. SHOWERS AND THUNDERSTORMS WILL
BECOME INCREASINGLY LIKELY IN MANY AREAS BY THE AFTERNOON AS STRONG
SHORTWAVE MOVES INTO THE REGION. THE THREAT FOR STRONGER STORMS...
ESPECIALLY SEVERE ONES...SHOULD SHIFT PRIMARILY TO EASTERN PORTIONS
OF THE CWA FOR THE MIDDAY AND AFTERNOON HOURS. THE BULK OF THE
SEVERE WEATHER THREAT SHOULD BE DONE BY EARLY EVENING AS FRONT
EVENTUALLY PUSHES EAST OF SOUTH CENTRAL SD. LINGERING SHOWERS AND
STORMS CAN BE EXPECTED WITH THE UPPER TROF APPROACHING FRIDAY
NIGHT...ESPECIALLY IN THE EVENING.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 345 PM MDT THU JUN 26 2014

UPPER TROUGH ACROSS THE NORTHERN/CENTRAL PLAINS SATURDAY WILL SHIFT
NORTHWARD INTO CENTRAL CANADA BY SUNDAY...CLOSING OFF...AND THEN
MOVE SLOWLY EAST FOR THE FIRST HALF OF NEXT WEEK. THE RESULT WILL BE
A CHANCE OF THUNDERSTORMS FOR SATURDAY...AND POSSIBLY SUNDAY.
CONDITIONS THEN LOOK TO DRY OUT FOR NEXT WEEK AS AN UPPER LEVEL
RIDGE BUILDS OVER THE WESTERN CONUS. TEMPS SHOULD BE NEAR AVERAGE
THROUGH THE PERIOD.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 345 PM MDT THU JUN 26 2014

SCATTERED TO NUMEROUS TSRA WILL DEVELOP ACROSS NERN WY LATE THIS
AFTN AND SPREAD ACROSS WRN SD THIS EVE...WITH AREAS OF IFR
CONDITIONS ALONG WITH HAIL/STRONG WINDS. LATER TONIGHT...MVFR CIGS
AND POSSIBLY LIFR CIGS WILL DEVELOP ACRS NERN WY AND FAR WRN SD
AND PERSIST INTO FRIDAY MRNG.

&&

.HYDROLOGY...
ISSUED AT 345 PM MDT THU JUN 26 2014

THE THREAT FOR HEAVY RAINFALL AND FLOODING STILL EXISTS...WITH
PRECIPITABLE WATER VALUES AT 125 PERCENT TO OVER 150 PERCENT OF
NORMAL THIS EVENING. GENERAL STORM MOTION MIGHT BE A LITTLE FASTER
THAN YESTERDAY...BUT TRAINING AND REGENERATION OF STORMS MAY BE
MORE LIKELY THIS EVENING. SATURATED GROUND IN MANY AREAS FROM
RECENT HEAVY RAINS WILL ELEVATE THE THREAT AS WELL. THE THREAT
FOR HEAVY RAINFALL WILL GENERALLY SHIFT INTO SD ON FRIDAY. THE
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING FOR FAR
NORTHEAST WY AND WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR SDZ001-002-012>014-
     024>032-041>044-072>074.

WY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WYZ054-056-057-071.

&&

SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JOHNSON
HYDROLOGY...26
Hazardous weather outlook, Jun 26, 6:21 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT THU JUN 26 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
621 AM MDT (721 AM CDT) THU JUN 26 2014

...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR PARTS OF
   NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS FROM
ANY SEVERE STORMS. ADDITIONALLY...HEAVY RAINS ARE POSSIBLE...WHICH
MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA AGAIN ON FRIDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREATS FROM ANY SEVERE STORMS. THE POTENTIAL FOR FLASH FLOODING WILL
CONTINUE INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 26, 11:06 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 AM MDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SW HULETT             44.63N 104.68W
06/25/2014  E2.50 INCH       CROOK              WY   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:07 PM MDTTornado WarningUNRCrook28 min
Jun 25, 6:31 PM MDTSevere Thunderstorm WarningUNRCrook29 min
Jun 25, 8:10 PM MDTAreal Flood WarningUNRCrook12 hr
Jun 26, 4:05 PM MDTSevere Thunderstorm WarningUNRCampbell55 min
Jun 26, 4:54 PM MDTSevere Thunderstorm WarningUNRCampbell29 min
Jun 26, 5:38 PM MDTSpecial Weather StatementUNRCampbell52 min
Jun 26, 5:56 PM MDTSevere Thunderstorm WarningUNRCrook, Weston64 min

Nearby

Tornado Warnings in Wyoming, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.